Advertisement

Reversible acute cardiac injury during cefoxitin-induced anaphylaxis in a patient with normal coronary arteries

      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      This report describes a 64-year-old patient who had electrocardiographic evidence of acute cardiac injury but no ensuing myocardlal infarction as a complication of systemic anaphylaxis from intravenous cefoxitin. Coronary angiography subsequently demonstrated essentially normal findings except for anomalous origin of the right coronary artery from the left sinus of Valsalva. There is believed to be only one previous report of coronary angiography in a patient who had a myocardial infarction complicating an anaphylactoid reaction to radiographic dye; in that patient, angiography showed coronary atherosclerosis. The possible role of coronary vasospasm in cardiac injury complicating anaphylaxis is discussed.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Harkavy J
        Cardiac manifestations due to hypersensitivity.
        Ann Allergy. 1970; 28: 242-251
        • Booth BH
        • Patterson R
        Electrocardiographic changes during human anaphylaxis.
        JAMA. 1970; 211: 627-631
        • Criep LH
        • Woehler TR
        The heart in human anaphylaxis.
        Ann Allergy. 1971; 29: 399-409
        • Cafiero M
        • Caputo F
        • Grella G
        Myocardial infarction due to antibiotics.
        Minerva Med. 1972; 63: 2649-2653
        • Petsas AA
        • Kotler MN
        Electrocardiographic changes associated with penicillin anaphylaxis.
        Chest. 1973; 64: 66-69
        • Brasher GW
        • Sanchez SA
        Reversible electrocardiographic changes associated with wasp sting anaphylaxis.
        JAMA. 1974; 229: 1210-1211
        • Levine HD
        Acute myocardial infarction following wasp sting.
        Am Heart J. 1976; 91: 365-374
        • Capurro N
        • Levi R
        The heart as a target organ in systemic allergic reactions.
        Circ Res. 1975; 36: 520-528
        • Druck MM
        • Johnstone DE
        • Staniloff H
        • McLauglin PR
        Coronary artery spasm as a manifestation of anaphylactoid reaction to iodinated contrast material.
        Can Med Assoc J. 1981; 125: 1133-1135
        • Kimbris D
        • Iskandrian AS
        • Segal BL
        • Bemis CE
        Anomalous aortic origin of coronary arteries.
        Circulation. 1978; 58: 606-615
        • Liberthson RR
        • Dinsmore RE
        • Fallon JT
        Aberrant coronary artery origin from the aorta.
        Circulation. 1979; 59: 748-754
        • Hahn F
        • Bernauer W
        Studies on heart anaphylaxis. III. Effect of antigen and histamine on perfused guinea-pig heart.
        Arch Int Pharmacodyn. 1970; 184: 129-157
        • Bloomfield P
        • Ehrlich C
        • Folland ED
        • Bianco JA
        • Tow DE
        • Parisi AF
        Anomalous right coronary artery.
        Am J Cardiol. 1983; 51: 1235-1237